Letters to the Editor
Musical Hallucinations During a Treatment With Benzodiazepine
Musical hallucinations have been associated with deafness (1), epilepsy
(2), organic brain disease (3), schizophrenia (4), and drugs (for example,
propranolol  or salicylates ). We report the case of a middle-aged
woman who presented musical hallucinations after starting a benzodiazepine
A professional woman, aged 45 years, suffered from moderate depression
with anxiety following an overload of work. The first manifestations were
fatigue, a functional intestinal disorder, and a sleep disorder. After
a couple of weeks, lormetazepam, a benzodiazepine available in Europe and
Australia, was introduced at a dosage of 4 mg daily. After a few days,
the patient noticed the appearance of musical auditory hallucinations like
children’s songs. The intensity of these hallucinations decreased when
she was concentrating on a task or had a conversation. The musical hallucinations
persisted for 4 months, at which time their characteristics changed when
amitriptyline was introduced and rapidly increased to 150 mg daily while
the dosage of lormetazepam was decreased from 4 mg daily to 2 mg daily.
The hallucinations now resembled more classic tinnitus, sounding like bells
or sirens. This tinnitus varied in intensity according to the patient’s
stress level or the environmental noise. Following a good evolution of
the patient’s depression, the amitriptyline and lormetazepam were progressively
reduced and stopped 8 months after the introduction of amitriptyline. The
tinnitus regressed but remained as a slight whistling.
The patient’s medical history was simple, with no substance abuse. During
the episode, and before the introduction of amitriptyline, the psychiatric
evaluation indicated moderate anxiodepressive symptoms, with a score of
10 on the Beck Depression Inventory and scores of 63 and 50, respectively,
on the anxiety state and trait subscales of Spielberger’s State-Trait Anxiety
Inventory. There were no personality or psychotic disorders. The neurologic
examination was normal. An EEG done before amitriptyline treatment was
normal, without evidence of epilepsy. The patient had never complained
about hearing loss, and there was no recent audiometric testing.
Tinnitus and auditory hallucinations have been associated with benzodiazepine
discontinuation (7,8). Musical hallucinations are only rarely related to
benzodiazepine consumption. They were reported in a 57-year-old man in
good physical condition after he stopped taking triazolam for 8 nights
(9). Musical hallucinations were also reported in a 65-year-old woman whose
tinnitus changed to musical hallucinations after the introduction of lorazepam
and temazepam and then evolved into a rumbling noise when benzodiazepines
were stopped (10).
In the absence of neurologic, otologic, or psychotic disorders, the fact
that the hallucinations began with the introduction of lormetazepam and
changed when the dosage was reduced with the introduction of amitriptyline
suggests a causal relation to lormetazepam. The pathophysiological mechanism
remains obscure. A convulsive mechanism seems unlikely. Lormetazepam’s
10-hour elimination half-life makes any withdrawal phenomenon between 2
drug administrations unlikely. An interesting element is the qualitative
change in the hallucination with the introduction of amitriptyline, because
tinnitus is reported by about 1% of patients receiving tricyclic antidepressants
(11). The continued symptoms after the drugs were stopped could suggest
that some undetected predisposing oto-neurologic factors facilitated the
appearance of the hallucination.
1. Hammeke TA, McQuillen MP, Cohen BA. Musical hallucinations associated
with acquired deafness. J Neurol Neurosurg Psychiatry 1983:46:570–2.
2. Roberts DL, Tatini U, Zimmerman Rs, Bortz JJ, Sirven JI. Musical hallucinations
associated with seizures originating from an intracranial aneurysm. Mayo
Clin Proc 2001;76:423–6.
3. Douen AG, Bourque PR. Musical auditory hallucinosis from Listeria rhombencephalitis.
Can J Neurol Sci 1997;24:70–2.
4. Baba A, Hamada H. Musical hallucinations in schizophrenia. Psychopathology
5. Fernandez A, Crowther TR, Vieweg WVR. Musical hallucinations induced
by propranolol. J Nerv Ment Dis 1998;186:192–4.
6. Allen JR. Salicylate-induced musical perceptions. N Engl J Med 1985;313:642–3.
7. Busto U, Fornazzari L, Narnjo CA. Protracted tinnitus after discontinuation
of long- term therapeutic use of benzodiazepine. J Clin Psychopharmacol
8. Roberts K, Vass N. Schneiderian first-rank symptoms caused by benzodiazepine
withdrawal. Br J Psychiatry 1986;148:593–4.
9. Nevins MA. Musical hallucinations and triazolam use. N J Med 1991;88:907–8.
10. Fisman M. Musical hallucinations: report of two unusual cases. Can
J Psychiatry 1991;36:609–11.
11. Seligman H, Podoshin L, Ben-David J, Fradis M, Goldsher M. Drug-induced
tinnitus and other hearing disorders. Drug Safety 1996;14:198–212.
François Curtin, MD, MPhil
Charles Remund, MD